Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at May 11, 2016, 3:21 AM CDT for Linn County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 3:21 AM CDT (08:21 UTC)
- Expired
- May 11, 2016, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
310 WWUS83 KEAX 110821 SPSEAX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 321 AM CDT WED MAY 11 2016 KSZ060-110845- LINN KS- 321 AM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 345 AM CDT... AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MOUND CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANTON...MOUND CITY AND PRESCOTT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR EAST CENTRAL KANSAS...AND WEST CENTRAL MISSOURI. LAT...LON 3804 9498 3833 9495 3830 9461 3804 9467 TIME...MOT...LOC 0820Z 205DEG 16KT 3814 9481 $$ 32
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 11, 12:07 AM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 11, 12:07 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1207 AM CDT WED MAY 11 2016 .Discussion... Issued at 257 PM CDT TUE MAY 10 2016 A strong low level jet will develop tonight over Plains. Strong moisture transport coupled with strong and focused isentropic ascent should help thunderstorms develop over Kansas and Nebraska. This area of storms will track to the east and should be moving into northwestern Missouri around sunrise, give or take an hour or two. It's likely this area of storms will be weakening as it is moving into the forecast area and continue to weaken through the late morning hours. But there may be enough lift and elevated instability to produce a few marginally severe storms as they are moving into the area. However, the better chance for anything severe will be during the afternoon and evening hours. Activity for this time will be largely dependent on where the morning activity tracks and how strong it remains later in the day. But for now, it looks like the morning activity will weaken across northern Missouri and allow for moderate to strong instability to develop by the afternoon. Forecast soundings throughout the forecast area show potential for 3000 to 4000 J/kg of CAPE over mainly the eastern portions of the forecast area. Shear looks marginal, at least earlier in the afternoon, but should increase into the evening hours as stronger winds aloft, associated with the upper shortwave, begin to impinge on the area. Also, winds at the surface and low levels will be veering with time through the afternoon as the cold front approaches. However, over the northeastern portion of the forecast area, surface winds may be backed to the southeast as they will be to the east/northeast of the surface low. So overall, the best chances for severe storms, and potentially a few supercells, will be over the northeastern sections of the forecast area. Further southwest, where winds are more veered and shear is generally weaker, more multicellular storms are likely. The biggest hazards from these storms will be from large hail and damaging winds. The system looks progressive enough that widespread flood is unlikely, but with anomalously high precipitable water values locally high amounts and/or rates are likely which would lead to more of an isolated flash flood threat. Moisture will be scoured out well to our south in the wake of this front and as result, we should see some drying out on Thursday. Another upper shortwave trough and associated front will move through the area Friday. This should spread another chance for showers and a few storms to the area. But overall, moisture looks much more limited than Wednesday, limiting coverage and especially amounts. More showers and storms are expected next week with what looks like a stalled frontal boundary in the region. A broad trough will slowly move across the region in the first part of next week and provide enough forcing to give us a good chance for showers and storms. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1158 PM CDT TUE MAY 10 2016 Complicated TAF period period as warm front currently draped along the OK/KS and MO/AR border begins to lift north. Thunderstorms have already begun to ignite along this boundary and are expected to move northward into the area between 9-12Z. In addition, thunderstorms across Nebraska and portions of Kansas will move eastward and eventually merge with the warm front activity. This initial wave of convection will quickly move through the region with some scattered light showers behind it. Another round of thunderstorms is expected to develop along the cold front that will approach the region in the afternoon. Once the cold front moves through, winds will veer from southeasterly to northwesterly. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...CDB Aviation...PMM
Hazardous weather outlook, May 10, 2:02 PM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 202 PM CDT TUE MAY 10 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111915- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 202 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP IN THE EARLY MORNING HOURS BEFORE WEAKENING BY THE LATE MORNING. STORMS WILL THEN REDEVELOP IN THE MID-AFTERNOON INTO THE EVENING HOURS. STORMS WITHIN THIS SECOND ROUND OF ACTIVITY COULD BECOME SEVERE, WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN IMPACTS. ISOLATED TORNADOES ARE ALSO POSSIBLE FOR AREAS ACROSS NORTH CENTRAL AND NORTHEASTERN MISSOURI. ACTIVITY SHOULD BEGIN TO TAPER OFF AROUND 10PM FOR MOST AREAS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, May 11, 3:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 321 AM CDT WED MAY 11 2016 KSZ060-110845- LINN KS- 321 AM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 345 AM CDT... AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MOUND CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANTON...MOUND CITY AND PRESCOTT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR EAST CENTRAL KANSAS...AND WEST CENTRAL MISSOURI. LAT...LON 3804 9498 3833 9495 3830 9461 3804 9467 TIME...MOT...LOC 0820Z 205DEG 16KT 3814 9481 32
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:36 AM CDT | Special Weather Statement | EAX | Platte | 39 min |
| May 11, 6:51 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 24 min |
| May 11, 7:11 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 15 min |
| May 11, 9:17 AM CDT | Areal Flood Advisory | EAX | Buchanan, Platte | 3 hr |
| May 11, 9:25 AM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 6 days |
| May 11, 9:25 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 5 days |
| May 11, 9:25 AM CDT | River Flood Warning | EAX | Cooper, Howard | 5 days |
| May 11, 4:02 AM CDT | Special Weather Statement | EAX | Miami | 28 min |
| May 11, 4:31 AM CDT | Special Weather Statement | EAX | Miami | 29 min |
| May 11, 5:00 AM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| May 11, 5:13 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 32 min |
| May 11, 5:25 AM CDT | Special Weather Statement | EAX | Miami | 35 min |
| May 11, 5:33 AM CDT | Special Weather Statement | EAX | Atchison | 42 min |
| May 11, 5:43 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 23 min |
| May 11, 6:15 AM CDT | Special Weather Statement | EAX | Atchison | 30 min |
| May 11, 6:31 AM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 25 min |
| May 11, 7:09 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth, Wyandotte | 3 hr |
| May 11, 7:17 AM CDT | Flash Flood Warning | EAX | Leavenworth | 3 hr |
| May 11, 7:58 AM CDT | Special Weather Statement | EAX | Leavenworth | 32 min |
| May 11, 8:19 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 48 hr |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.